ARTICLE DOWNLOAD

Corticosteroid eyedrops induced blepharoptosis and atrophy of levator muscle

10$
ARTICLE DOWNLOAD

Corticosteroid eyedrops induced blepharoptosis and atrophy of levator muscle

10$

Xiao Zhang, Mei-fen Zhang, Da-chun Zhao & Xiao-wei Liu 

Abstract

Purpose

The purpose of the study is to analyze the incidence, manifestations, and treatment of blepharoptosis caused by long-term use of corticosteroid eyedrops.

Methods

Retrospective case series include 46 patients with a history of using corticosteroid eyedrops unilaterally for at least 2 months. The palpebral fissure, MRD1, and levator function were evaluated.

Results

Among 46 patients, the differences of mean MRD1 (p < 0.0005), palpebral fissure height (p < 0.0005), and levator function (p = 0.003) between eyes with and without corticosteroid eyedrops application were significant. Ptosis existed in 40 out of 46 eyes with corticosteroid; the differences of the mean MRD1 (p < 0.0005) and palpebral fissure height (p = 0.001) between eyes with and without ptosis were significant. Nine patients underwent levator aponeurosis repair surgeries. Pathological examinations revealed mainly vascular fibers and few muscle fibers, as well as apoptosis of levator palpebrae muscle and Muller muscle.

Conclusion

Blepharoptosis is frequently observed after chronic corticosteroid eyedrops use in Chinese population.

Only units of this product remain
Year 2020
Language English
Format PDF
DOI 10.1007/s00417-020-04622-x